Try it
Pharmacology · Chemotherapy: cytarabine cerebellar toxicity
Sample itemA man receiving intensive consolidation for acute myeloid leukaemia develops slurred speech, nystagmus, ataxia and dysmetria on day 4. MRI of the brain is normal. Which drug is the likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Cytarabine
High-dose cytarabine causes dose-dependent cerebellar toxicity, especially with renal impairment or in older patients. Nystagmus and ataxia are early signs and the drug is stopped on their appearance. Daunorubicin and mitoxantrone are cardiotoxic, and thioguanine causes myelosuppression.
Option by option
A. Cytarabine (correct)
Correct. High-dose cytarabine causes cerebellar toxicity.
B. Daunorubicin
Daunorubicin causes cumulative cardiomyopathy, not cerebellar signs.
C. Thioguanine
Thioguanine causes myelosuppression and hepatic toxicity.
D. Mitoxantrone
Mitoxantrone causes cardiotoxicity and blue discolouration of urine.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?